Florida, 2007

Hail in Florida, July 17, 2007

July 17, 2007 · NWS TBW · 2 events in 2 counties and zones

A weak surface pressure gradient kept the west coast sea breeze front along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak surface pressure gradient kept the west coast sea breeze front along the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 17, 12:47 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 12:47 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT TUE JUL 17 2007

.SHORT TERM (TONIGHT - THU)...GFS/NAM/ECMWF/UKMET ALL SIMILAR ON
THE LARGE SCALE WITH AN UPPER RIDGE FROM THE ATLANTIC NOSING TO
CENTRAL FL THROUGH WED AND THEN SLIDING WESTWARD...WHILE AT THE
SURFACE A BROAD RIDGE ACROSS CENTRAL FL LIFTS TO NORTHERN FL LATE
WED BEFORE DRIFTING BACK TO CENTRAL FL DURING THU.

VORT MAXES WILL CONTINUE TO TRACK ALONG THE WESTERN PERIPHERY OF
THE UPPER RIDGE....OVER THE AREA...INTO WED. A MOIST UNSTABLE
AIRMASS IN SOUTHEASTERLY FLOW ALONG WITH DIURNAL HEATING AND
OUTFLOW BOUNDARIES WILL SUPPORT 40-50 POPS WITH THE HIGHER VALUES
ALONG CENTRAL-SOUTH COASTAL AREAS. AS THE UPPER RIDGE SHIFTS
WESTWARD THU THE ENVIRONMENT BECOMES SLIGHTLY DRIER AND MORE
STABLE AND WILL TRIMS POPS TO 30-40...AGAIN WITH THE HIGHER
VALUES ALONG THE COASTAL AREAS FROM TAMPA BAY SOUTH. TEMPERATURES
WILL VARY LITTLE ON A DAY TO DAY BASIS AND RUN AT OR A COUPLE OF
DEGREES ABOVE AVERAGE.

.LONG TERM (THU NIGHT-TUE)...HIGH PRESSURE WILL RIDGE ACROSS NORTH
FL THROUGH THIS TIME PERIOD AS A COLD FRONT SLOWLY PROGRESSES
SOUTHWARD INTO THE SE. GFS SHOWS SOME DRIER AIR MIXING IN BY FRIDAY
WHICH WILL ACT TO LIMIT THE AREAL COVERAGE OF AFTERNOON CONVECTION
TO AROUND 40 PERCENT. HIGH PRESSURE AXIS CONTINUES TO HANG AROUND THE AREA
THROUGH THE WEEKEND INTO NEXT WEEK. A TROUGH ALONG THE EASTERN
SEABOARD STAYS IN PLACE DURING THIS FORECAST PERIOD.

EXPECT DAYTIME TEMPERATURES TO BE GENERALLY IN THE LOW 90S WHILE
OVERNIGHT LOWS FALL BACK INTO THE MID 70S.

&&

.AVIATION...VFR CONDITIONS GENERALLY EXPECTED EXCEPT TEMPO MVFR IN
SCATTERED AFTERNOON THUNDERSTORMS.

&&

.MARINE...A WEAK SURFACE RIDGE AXIS MEANDERING OVER CENTRAL AND NORTH
FL AND THE ADJACENT GULF WILL PROVIDE LIGHT WINDS AND SEAS. GREATEST
MARINE CONCERN WILL BE HIGHER WINDS AND SEAS IN OR NEAR TSTMS.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  92 /  30  50  20  40
FMY  75  93  75  91 /  30  50  20  40
GIF  75  94  75  93 /  20  40  20  30
SRQ  75  92  74  91 /  30  50  20  40
BKV  72  93  72  92 /  20  40  20  30
SPG  78  92  78  90 /  30  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RKR
LONG TERM/AVIATION...AW/CP
Hazardous weather outlook, Jul 17, 4:25 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
525 AM EDT TUE JUL 17 2007

FLZ039-042-043-048>052-055>057-060>062-065-171800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
525 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS WILL REMAIN OVER THE NORTH FLORIDA PENINSULA
TODAY IN A MOIST AND UNSTABLE ATMOSPHERE CREATING A MORE TYPICAL
SOUTHEAST FLOW SUMMERTIME CONVECTION PATTERN. THIS FEATURE WILL
ALLOW THE WEST COAST SEA BREEZE TO DEVELOP AND ISOLATED STORMS TO
FORM NEAR THE COAST EARLY THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE IN THE MID TO LATE AFTERNOON
GENERALLY NEAR THE INTERSTATE 75 CORRIDOR...AS OUTFLOW BOUNDARIES
AND THE EAST AND WEST COAST SEA BREEZES MERGE AND THEN DRIFT
WESTWARD INTO THE EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS MAY
MOVE ONSHORE AFFECTING COASTAL AREAS FROM TAMPA BAY NORTHWARD THIS
MORNING WITH MORE SCATTERED ACTIVITY EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING AS STORMS MOVE BACK TOWARDS THE COAST.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

In the hours before

Special weather statement, Jul 17, 1:30 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
230 PM EDT TUE JUL 17 2007

FLZ039-042-043-048>052-055>057-060>062-065-172200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL...
NEW PORT RICHEY...ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...
BRANDON...TAMPA...LAKELAND...WINTER HAVEN...BRADENTON...
WAUCHULA...SEBRING...AVON PARK...SARASOTA...VENICE...ARCADIA...
PORT CHARLOTTE...PUNTA GORDA...CAPE CORAL...FORT MYERS
230 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS DEVELOPING ACROSS WEST CENTRAL FLORIDA...

SOUTHEAST FLOW IS CONVERGING WITH THE WEST COAST SEA BREEZE THIS
AFTERNOON...AND IS PRODUCING SCATTERED THUNDERSTORMS. THE
THUNDERSTORM DEVELOPMENT AND COVERAGE IS EXPECTED TO INCREASE AS
THE AFTERNOON CONTINUES..AND THE ACTIVITY WILL CONTINUE INTO THIS
EVENING.

GIVEN THE VERY WARM AND MOIST AIRMASS IN PLACE...ANY THUNDERSTORMS
THAT DEVELOP MAY BECOME STRONG...AND WILL CONTAIN HEAVY
DOWNPOURS...GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS AND HAIL. GIVEN THE NUMEROUS OUTFLOW BOUNDARIES AND SEA
BREEZE INTERACTIONS...AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WHEN THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS
IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THE THUNDER THEN YOU ARE
CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

NP
Special weather statement, Jul 17, 1:43 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
243 PM EDT TUE JUL 17 2007

FLZ043-171930-
SUMTER-
243 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CENTRAL SUMTER...

A STRONG THUNDERSTORM...MOVING NORTH AT 10 MPH...WILL AFFECT RURAL
SOUTHERN SUMTER COUNTY AND RURAL CENTRAL SUMTER COUNTY...UNTIL 330
PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

AR
Special weather statement, Jul 17, 3:04 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
404 PM EDT TUE JUL 17 2007

FLZ043-048-049-172045-
SUMTER-HERNANDO-PASCO-
404 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH EASTERN PASCO...EASTERN
HERNANDO AND SOUTHERN WESTERN SUMTER...

A CLUSTER OF STRONG THUNDERSTORMS...MOVING NORTHWEST AT 5 MPH...WILL
AFFECT THE MENTIONED AREA INCLUDING SAN ANTONIO...LACOOCHEE...
CROOM...DADE CITY NORTH AND DADE CITY...UNTIL 445 PM EDT.
THUNDERSTORM ACTIVITY MAY SPREAD INTO BROOKSVILLE WITHIN THE NEXT 30
MINUTES.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORM WILL PRODUCE PEA SIZE
HAIL.

TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN DRIVING THROUGH HEAVY
DOWNPOURS ESPECIALLY ALONG INTERSTATE 75. SLOW DOWN AND ALLOW EXTRA
SPACE BETWEEN VEHICLES.

AR
Special weather statement, Jul 17, 3:12 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
412 PM EDT TUE JUL 17 2007

FLZ062-065-172100-
CHARLOTTE-LEE-
412 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL NORTHERN LEE AND
SOUTHERN CENTRAL CHARLOTTE COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS...MOVING NORTHWEST AT 5 MPH...WILL
AFFECT THE MENTIONED AREA INCLUDING WHISKEY CREEK...TICE...SUNCOAST
ESTATES...NORTH FORT MYERS...PINE ISLAND...TUCKERS CORNER AND PAGE
PARK-PINE MANOR...UNTIL 500 PM EDT. GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS SHOULD EXERCISE EXTREME
CAUTION WHEN DRIVING THROUGH HEAVY DOWNPOURS ESPECIALLY ALONG
INTERSTATE 75 AND MAJOR HIGHWAYS. SLOW DOWN...AND ALLOW EXTRA SPACE
BETWEEN VEHICLES.

AR

The radar

The Tampa radar (KTBW), 120 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
July 17, 4:02 PM EST
Where
Lee County, 7 mi N of Cape Coral
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.701, -81.970

A trained spotter reported penny size hail.

Hail, Manatee

When
July 17, 6:40 PM EST
Where
Manatee County, 6.52 mi WNW of Verna
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
27.416, -82.368

The local fire department reported penny size hail 7.5 miles east of Interstate 75 on Highway 70. The department was also fighting several fires in the area caused by lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39967, 39969.